Idaho, 2005

Damaging Wind in Idaho, April 19, 2005

April 19, 2005 · NWS PIH · 1 event in 1 county or zone

Wind damage reported in Bannock County. Several fences blown down as well as a basketball stand broken in wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Wind damage reported in Bannock County. Several fences blown down as well as a basketball stand broken in wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 19, 5:30 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
630 PM MDT TUE APR 19 2005

.DISCUSSION...
WIDESPREAD PRECIP IN SOUTHERN HALF OF FCST AREA.  UPPED POPS TO
CATEGORICAL TO ACCOUNT FOR THIS AND UPPED TO SCATTERED THUNDERSTORMS
THROUGH MIDNIGHT AS VERY WIDESPREAD THROUGH SNAKE PLAIN AND SOUTHERN
HIGHLANDS.  LITTLE ELSE TO CHANGE AS THINK SNOW LEVELS STAY HIGH TIL
WELL AFTER MIDNIGHT WHEN COLD AIR FROM SOUTH STARTS TO WORK BACK
NORTH...ODDLY BURLEY COLDEST SPOT IN CWA RIGHT NOW AT 34 WITH TEMPS
WELL INTO 40S MOST MOUNTAIN LOCATIONS AND EASTER PART OF SNAKE
PLAIN.
GK
&&

.PREV DISCUSSION...COMPLEX WEATHER SCENARIO TAKING AIM ON EASTERN
IDAHO FOR THE SHORT TERM. CURRENTLY...UPPER LOW CENTERED OVER
SOUTHERN NEVADA TRACKING NORTHEAST. CLOUD TOPS ARE STARTING TO COOL
WITH A BAND OF PRECIP DEVELOPING OUT AHEAD OF THE LOW ACROSS CENTRAL
AND NORTHERN UTAH WITH ISOLD TSTMS AS WELL. THIS PRECIP BAND
STRETCHES ALL THE WAY UP TO THE MAGIC VALLEY. THIS BAND IS
DEVELOPING ALONG AN INVERTED SFC AND MID-LEVEL TROUGH WHICH IS ALSO
DEPICTED IN THE MODELS. THIS WILL BE THE FOCUS FOR THE HEAVIEST
PRECIP AS THE SFC LOW DEEPENS OVER THE SOUTHERN HIGHLANDS TONIGHT.
SNOW LEVELS WILL BE RATHER TRICKY TO NAIL DOWN AS WARMER AIR GETS
DRAWN UP AHEAD OF THE LOW AND THE COLDER AIR REMAINS TO THE WEST.
CASE IN POINT...TEMPS AT 2 PM ARE IN THE 30S IN THE MAGIC VALLEY AND
INTO THE 50S IN THE SNAKE PLAIN. WILL HIT THE POPS AND QPF HARDEST
OVER THE SOUTHERN HALF OF THE CWA...INCLUDING POCATELLO AND BURLEY.
18Z NAM SHOWS THE COLDEST AIR OVER THE EASTERN MAGIC VALLEY WHERE
RAIN THIS EVENING MAY CHANGE OVER TO ALL SNOW LATER TONIGHT. IF THAT
HAPPENS...A SNOW ADVISORY MAY BE NEEDED BASED ON QPF AMOUNTS OF AT
LEAST A QUARTER INCH TONIGHT THROUGH WED AM. THE SOUTHERN HIGHLANDS
WILL SEE AMOUNTS APPROACHING 8 INCHES ESPECIALLY AT HIGHER
ELEVATIONS. WILL CONTINUE WITH RAIN CHANGING TO A RAIN SNOW MIX IN
THE VALLEYS OVERNIGHT AND INTO WED AM WITH UP TO 4 INCHES OF WET
SNOW POSSIBLE...ESPECIALLY ON THE BENCHES.

UPPER LOW WILL BE A SLOW MOVER WITH A BLOCKING HIGH SITTING OVER
SOUTHERN CANADA. BY THURSDAY...THE LOW SLIDES WEST WITH THE HEAVIER
PRECIP FOCUSED AROUND THE CORE OF THE LOW...MEANING THE HIGHEST POPS
WILL BE OVER THE CENTRAL MTNS WITH SCATTERED POPS ELSEWHERE. BY
FRIDAY...THE LOW IS EXPECTED TO MOVE INTO WA AND OR STATES WITH
DRIER AND WARMER AIR STARTING TO MOVE IN FROM THE SOUTHWEST.  WAW

EXTENDED FORECAST...SATURDAY THROUGH TUESDAY. GFS SHOWS AN UPPER
RIDGE BUILDING OVER WY ON SAT...WHICH SHOULD LIMIT CHANCES FOR
PRECIP AND RAISE TEMPS. MOS SHOWS A 10 DEG INCREASE FOR SAT FROM THE
PREVIOUS RUN.  MAY BE A LITTLE EXCESSIVE...BUT WILL AT LEAST FOLLOW
THE TREND. A SPOKE OF SHORT WAVE ENERGY FROM THE CLOSED LOW OF THE
NRN CA COAST MAY SET OFF A FEW SHOWERS IN THE CENTRAL MTNS.  THE GFS
BRINGS THE UPPER LOW INTO THE PAC NW ON SUNDAY...WITH ONE CENTER IN
SW OR.  WITH ALL OF ID UNDER CYCL FLOW...WILL INCREASE POPS FOR THE
CWA SUN AND MON. WILL KEEP SOME POPS MON NITE IN RESPONSE TO THE GFS
DEPICTED FRONTAL BNDRY...WHICH WASHES OUT ON TUE. HEDGES
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Apr 19, 3:30 AM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT TUE APR 19 2005

IDZ017>023-031-032-201200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
LOWER SNAKE RIVER PLAIN-UPPER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
LOST RIVER/PAHSIMEROI-
400 AM MDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  A WET AND
SLOW MOVING STORM WILL DEVELOP OVER EASTERN IDAHO THIS AFTERNOON AND
CONTINUE THROUGH WEDNESDAY.  LOW PRESSURE OVER NEVADA WILL MOVE
NORTHEAST INTO EASTERN IDAHO TONIGHT AND WEDNESDAY.  WIDESPREAD
VALLEY RAIN/SNOWSHOWERS AND MOUNTAIN SNOWSHOWERS CAN BE EXPECTED
TONIGHT THROUGH WEDNESDAY.  COOLER WEATHER ON TAP FOR WEDNESDAY AND
THURSDAY WITH SCATTERED RAIN/SNOWSHOWERS CONTINUING. A COUPLE OF
INCHES OF SNOW IS POSSIBLE ON THE VALLEY FLOORS LATE TONIGHT AND
WEDNESDAY WITH THE CENTRAL MOUNTAINS POSSIBLY RECEIVING 5 TO 9
INCHES BETWEEN TONIGHT AND THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LOW
PRESSURE SYSTEM WILL SLOWLY RETROGRADE TO OREGON THURSDAY AND
FRIDAY.  THIS WILL ALLOW PRECIPITATION TO WANE WEDNESDAY NIGHT AND
THURSDAY WITH FRIDAY LOOKING MOSTLY DRY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

In the hours before

Local storm report, Apr 19, 4:18 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
518 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             CHUBBUCK                42.92N 112.46W
04/19/2005  0.25 INCH        BANNOCK            ID   NWS EMPLOYEE

            EAST CHUBBUCK.

&&

PANGEL
Local storm report, Apr 19, 4:19 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
519 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 E POCATELLO           42.88N 112.45W
04/19/2005  0.25 INCH        BANNOCK            ID   NWS EMPLOYEE

            FREQUENT LIGHTNING

&&

PANGEL
Local storm report, Apr 19, 4:20 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
520 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             CHUBBUCK                42.92N 112.46W
04/19/2005  0.50 INCH        BANNOCK            ID   NWS EMPLOYEE

            EAST SIDE - CHUBBUCK ROAD

&&

PANGEL
Local storm report, Apr 19, 4:26 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
526 PM MDT TUE APR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 W CHUBBUCK            42.92N 112.48W
04/19/2005  0.50 INCH        BANNOCK            ID   NWS EMPLOYEE

            WEST OF CHUBBUCK

&&

PANGEL

The radar

The Pocatello radar (KSFX), 26 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
April 19, 5:55 PM MST to 6:05 PM MST
Where
Bannock County, 2 mi N of Chubbuck
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
42.950, -112.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443743.